Alert archive / Maine / Beach Hazards Statements in 2020
Beach Hazards Statement 2, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at May 27, 2020, 11:46 AM EDT for Hancock County, Washington County, Maine. It took effect at May 27, 2020, 12:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2020, 11:46 AM EDT (15:46 UTC)
- In effect from
- May 27, 2020, 12:00 PM EDT
- Expired
- May 27, 2020, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 3.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105 WHUS41 KCAR 271546 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 1146 AM EDT Wed May 27 2020 MEZ029-030-280000- /O.NEW.KCAR.BH.S.0002.200527T1600Z-200528T0000Z/ Coastal Hancock-Coastal Washington- 1146 AM EDT Wed May 27 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures in the upper 60s to near 70 may cause people to underestimate the dangers of the cold water temperatures which are currently only in the middle 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or kayaks should plan accordingly and use extreme caution to avoid this threat. Paddle smart from the start and always wear your life jacket! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your lifejacket. Be aware of wind conditions, tides and localized currents. && $$
1 follow-up statement
211 WHUS41 KCAR 272358 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 758 PM EDT Wed May 27 2020 MEZ029-030-280100- /O.EXP.KCAR.BH.S.0002.000000T0000Z-200528T0000Z/ Coastal Hancock-Coastal Washington- 758 PM EDT Wed May 27 2020 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... The beach hazards statement will expire at 8 pm this evening. $$ CB
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 27, 10:07 AM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 27, 10:07 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1007 AM EDT Wed May 27 2020 .SYNOPSIS... High pressure remains centered well south of Nova Scotia through Thursday night, meanwhile, various bits of upper level energy impact the area during this time frame. A cold front approaches from the west Friday, then slowly crosses northern and eastern Maine from Friday night into Saturday evening. Canadian high pressure then builds in through Sunday. && .NEAR TERM /THROUGH TONIGHT/... 1005 am update... Quick update to be a little more optimistic with sky cvr for the next hr or two acrs central areas. Cumulus is beginning to dvlp over the higher terrain with clouds still affecting far nrn zones as H5 s/wv mvs east into Canada. Locally dense fog has eroded along the coast this mrng with temps still rmng cool over Downeast due to onshore flow. Temps north of the Bangor region hv already risen into the 70s this mrng with dwpts pooling in the mid-60s. Given cu field already beginning to dvlp thinking threat for strong to possibly svr storms is looking more and more likely. CAPEs on the order of 1000-2000 J/kg are still fcst to dvlp this aftn acrs the north with 0-6km bulk shear values appchg 30kts. PW values increase to nr 1.75 inches as moisture increases and wl continue mention of locally hvy rainfall. No significant chgs needed with this update. Previous discussion... Once the 700 hPa shortwave exits by early evening, the subtropical ridge will reassert itself, so expect tonight to be mainly dry (outside of any early showers/thunderstorms north). The question then becomes does fog reestablish itself tonight across coastal Downeast Maine. For now went mainly with patchy fog there, but with the flow becoming closer to parallel vice perpendicular to the coast, might not have enough oceanic flow to support fog overland tonight. Outside of the areas of concern, expect cloud cover/fog to dissipate by mid morning under the sub-tropical ridge, similar to yesterday. Would expect most areas to have minimal cloud cover until convection develops this afternoon, then cirrus from that should increase cloud cover, especially over northern areas this afternoon. Once the convection dies down by early evening, would expect cloud cover to diminish. Given less of an onshore component to the flow, have less certainty in how much, if any marine stratus pushes inland from the coast tonight. Highs today should be mainly in the mid-upper 80s, except mid 60s to around 80 from the immediate coast up to around Ellsworth/Woodland. This around 20 degree above normal from Millinocket on N and 10-15 degrees above normal elsewhere away from the immediate coast. Lows tonight should range from around 60 to the upper 60s across the North and mainly in the 50s elsewhere (coolest near the immediate coast). This is 20-25 degrees above normal across the North (also very close to normal highs in this area) and 10-15 degrees above normal elsewhere away from the immediate coast. Highs today could approach record levels from Millinocket on north as well as threaten the 24-hour maximum low temperature record as well for today. Refer to the climate section of the AFD for details. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Another disturbance to cut into the upper ridge on Thursday w/some showers and possible tstms mainly across northern and western areas. Some weak vorticity advection is noted in the upper flow to aid in some forcing. It will be a hot and humid day w/daytime temps reaching well into the 80s away from the coast. Some spots n of Bangor could hit 90F. Dewpoints are forecast to be in the mid 60s. Sunshine and this humid airmass will allow for things to quickly destabilize. MU CAPE values are forecast to hit 1500-2000 joules across the north and west w/LIs reaching -5 to -7. So tstm potential is there. Question is how strong. Shear is weak(<20 kts) and lapse rates, steepest in the morning, weaken in the afternoon, limiting substantial tstm growth. The NAM is very aggressive w/its instability while the GFS is weaker. Deep moisture is also lacking. NAM looks overdone attm and therefore decided to stay w/the daycres's thinking of 20-30% for tstms for portions of northern Maine into Northern Penobscot and Piscataquis Counties. Further s, marine layer in place will squelch things. Activity is expected to diminish after sunset w/the loss of diurnal effects. Fog expected develop during the night w/the most dense areas being across the Bangor and Downeast region. A muggy night w/temps in the 60s, except for the coast as readings are expected to be in the 50s w/the onshore wind. A warm front is shown by the latest suite of model guidance to lift up across the region later Thursday night into early Friday. Some showers will accompany the warm front along w/some drizzle across the Downeast. Friday will see some showers and drizzle in the morning and then a break as the warm front lifts to the north. A strong cold front will apch Quebec during the day on Friday. Ahead of the front temps will warm into the 80s w/the help of some sun. A pre-frontal trof ahead of the cold front looks like it will move into the region during the afternoon. The airmass will destabilize quickly w/tstms possible. CAPE of 1500+ joules along w/LIs down to -5 to -7 should be enough to get tstm development. PWs are forecast to be around 1.5". The best chance for organized convection will be across the NW areas down across portions of the Maine Central Highlands. There is better shear noted on the NAM and GFS soundings w/bulk shear values of 30 kts. The NAM continues to be the aggressive solution w/potential strong to severe storms. Attm, decided to stay away from any enhanced wording as deep moisture appears to be limited and lapse rates drop back. The daycrew can assess this further today w/the updated guidance. The front looks like it is going to be a slow mover as it apchs western Maine Friday night w/tstms in the evening. The convection is expected to weaken during the night. However, a strong llvl jet of 35-40 kts at 925-850 mbs is expected to move newd ahead of the front w/a round of rain moving across western areas in the evening and then across northern areas overnight. Sounding data shows PWs of 1.5", a warm cloud layer around 11K ft and that llvl jet to aid in the potential for heavy rainfall for northern areas down into the Maine Central Highlands. Further s, stable layer to keep any convection at bay w/fog around. This will change however by Saturday. && .LONG TERM /SATURDAY THROUGH TUESDAY/... The cold front will slowly move across the state on Saturday w/clearing across the western areas by late morning. Showers and possible tstms further east along the front into the afternoon. There were some concerns earlier on about a round of organized convection for the Bangor and Downeast region Saturday afternoon w/the arrival of the cold front. Attm, convective parameters look to be weak in this region as that the stable, marine layer has been in place. So, given all this, decided to stay w/the daycrew's assessment of going w/slight chance for thunder. It will be turning cooler w/daytime temps back in the 70s. The activity will finally clear the coast Saturday evening as the upper trof moves to push the front further to the se. Colder temps to arrive Saturday night w/overnight lows in the low to mid 40s n and w, while lower 50s central and downeast areas. Cooler weather will continue for Sunday right into early next week. The upper trof moving across the region could deliver a round of showers for Sunday. Temps will be well below normal. There is even a risk of frost Sunday night and again Monday night. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... NEAR TERM: Likely VFR through the TAF period KFVE/KCAR/KPQI/KHUL except for a low chance of a brief period of MVFR in any convection late this afternoon/early this evening. There is the potential for locally heavy downpours, gusty winds and small hail with any stronger storms this afternoon/early this evening from around KMLT on north. At KBHB/KBGR conditions should improve to VFR by 13-14Z and remain so through this evening. There is the possibility that MVFR or IFR conditions redevlop overnight, with the best chance at KBHB. Light and variable winds early this morning will become S-SSW at less than 10kt by around midday. All but KBHB should see winds become light and variable again tonight. SHORT TERM: Thu into Thu night: VFR with possibly MVFR restrictions in possible w/a tsra over northern sites. BGR likely to see IFR in the morning before improving to VFR after daybreak. BHB may see IFR thru the day. SW 5-10kts gusting to 15kts. IFR continues for KBHB and KBHB in fog and low clouds and possibly LIFR. The northern terminals could drop to MVFR and possibly IFR after midnight, especially for KHUL. SW 5kts. Fri-Fri night: MVFR/IFR possible in -tsra on Friday across the north with IFR at BGR and BHB in fog. SW 5-15kts gusting to near 20kts Fri afternoon. IFR/LIFR Fri night across all areas w/rain especially across the northern terminals. S winds 10-15 kt. Sat-Sat night: Rain and possibly a tstm across KBGR on Sat. Conditions improve back across the northern terminals to VFR by the afternoon. IFR/LIFR for KBGR and KBHB into the afternoon w/improvement Saturday evening as the front clears the coast. SSW winds 5-10 kt becoming W 10 kts by Sat afternoon. Winds will veer to the NW Sat night at 10 kts. Sun: Unsettled w/possible MVFR cigs especially across the northern terminals. NW winds 10-15 kts. && .MARINE... NEAR TERM: Gusts on the waters should be around 20 kt through tonight, with a few gusts to around 25 kt possible tonight on the coastal ocean waters. Seas should remain below SCA levels through tonight. SHORT TERM: Thu into Thu night will see S winds increasing to 15-20 kts w/gusts to 25 kt over the outer zones. Fog will limit vsby to 1 NM or less. Seas will gradually build to 5-6 ft. Fri into Fri night...SSW winds 15-20 kts w/gusts to 25 kt over the outer zones. Seas will continue to build to around 8 ft by Fri night. Fog will hamper navigation w/vsby of 1 NM or less. Sat into Sun...SW wind 15 kt w/gusts 20-25 kt on Sat w/seas 5-6 ft. Showers and possible tstms. Winds will shift to the WNW Sat night at speeds of 10-15 kts. Seas will start dropping back to around 5 ft. For Sun, NW wind 10 kt and seas 3-4 ft. && .CLIMATE... A high temperature of 88F was observed in Caribou, Maine this afternoon. This tied the record high, last set in 1950. Near record high temperatures possible Wednesday and Thursday. Record high minimum temperatures also possible Wednesday. Wednesday, 5/27: Record high 24-hour minimum temperature: Location........Record/Year.........Forecast Frenchville.........59/2015............62... Caribou.............61/2015............63... Houlton.............58/2015............60... Millinocket.........61/1959............59... Bangor..............60/1981............56... Record High Temperature Location........Record/Year.........Forecast Frenchville.........84/2015............84... Caribou.............92/1978............86... Houlton.............89/1972............86... Millinocket.........91/1914............89... Bangor..............89/1933............85... Thursday, 5/28: Record high 24-hour minimum temperature: Location........Record/Year.........Forecast Frenchville.........55/2001............67... Caribou.............61/1978............66... Houlton.............63/1972............63... Millinocket.........61/2015............62... Bangor..............60/2015............59... Record High Temperature Location........Record/Year.........Forecast Frenchville.........77/2003............89... Caribou.............89/1978............89... Houlton.............92/1978............86... Millinocket.........93/1911............87... Bangor..............90/1959............84... && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Farrar/Maloit Short Term...Hewitt Long Term...Hewitt Aviation...Farrar/Maloit/Hewitt Marine...Farrar/Maloit/Hewitt Climate...Maloit
Hazardous weather outlook, May 27, 9:47 AM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 947 AM EDT Wed May 27 2020 MEZ001>004-010-281400- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Central Piscataquis- 947 AM EDT Wed May 27 2020 This Hazardous Weather Outlook is for Central Highlands Maine, Far Northern Maine and North Woods Maine. .DAY ONE...Today and Tonight. Strong, to possibly severe, thunderstorms are expected this afternoon and early this evening. The main threat is from large hail, with an even smaller risk of damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is the chance for strong to possibly severe thunderstorms on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ005-006-031-281400- Northern Penobscot-Southeast Aroostook-Southern Piscataquis- 947 AM EDT Wed May 27 2020 This Hazardous Weather Outlook is for Central Highlands Maine and Far Eastern Maine. .DAY ONE...Today and Tonight. Strong, to possibly severe, thunderstorms are expected this afternoon and early this evening. The main threat is from large hail, with an even smaller risk of damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ011-015>017-029-030-032-281400- Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Coastal Hancock-Coastal Washington- Northern Washington- 947 AM EDT Wed May 27 2020 This Hazardous Weather Outlook is for Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-281400- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 947 AM EDT Wed May 27 2020 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. Locally dense fog is possible early this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Locally dense fog is expected overnight and during the early morning hours through the end of the week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 9:17 PM EDT | Dense Fog Advisory | CAR | Hancock, Washington | 12 hr |
| May 27, 1:54 PM EDT | Special Weather Statement | CAR | Aroostook | 21 min |
| May 27, 2:16 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 44 min |
| May 27, 2:36 PM EDT | Special Weather Statement | CAR | Aroostook | 39 min |
| May 27, 3:01 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 29 min |
| May 27, 4:26 PM EDT | Small Craft Advisory | CAR | 3 days | |
| May 27, 4:30 PM EDT | Special Weather Statement | CAR | Aroostook | 45 min |
| May 27, 5:16 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
Nearby
Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.